Skip to content
BY 4.0 license Open Access Published by De Gruyter Open Access December 2, 2019

Frobenius normal forms of doubly stochastic matrices

  • Pietro Paparella EMAIL logo
From the journal Special Matrices


An elementary proof of a fundamental result on doubly stochastic matrices in Frobenius normal form is given. This result is used to establish several well-known results concerning permutations, including a theorem due to Ruffini.

MSC 2010: 15A21; 05A05


[1] R. A. Brualdi and H. J. Ryser. Combinatorial matrix theory, volume 39 of Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge, 1991.Search in Google Scholar

[2] D. J. Hartfiel and J. W. Spellmann. A role for doubly stochastic matrices in graph theory. Proc. Amer. Math. Soc., 36:389–394, 1972.10.1090/S0002-9939-1972-0316296-3Search in Google Scholar

[3] C. R. Johnson. An inclusion region for the field of values of a doubly stochastic matrix based on its graph. Aequationes Math., 17(2-3):305–310, 1978.10.1007/BF01818568Search in Google Scholar

[4] B. Liu and H.-J. Lai. Matrices in combinatorics and graph theory, volume 3 of Network Theory and Applications. Kluwer Academic Publishers, Dordrecht, 2000. With a foreword by Richard A. Brualdi.10.1007/978-1-4757-3165-1Search in Google Scholar

[5] H. Perfect and L. Mirsky. Spectral properties of doubly-stochastic matrices. Monatsh. Math., 69:35–57, 1965.10.1007/BF01313442Search in Google Scholar

Received: 2019-08-15
Accepted: 2019-11-22
Published Online: 2019-12-02

© 2018 Pietro Paparella, published by De Gruyter

This work is licensed under the Creative Commons Attribution 4.0 International License.

Downloaded on 24.9.2023 from
Scroll to top button